Friday, July 8, 2011

Simvistatin (Zocor) Warning!

Are you one of over 2 MILLION Americans who are taking Simvistatin (Zocor) 80mg to lower your cholesterol? The FDA has issued a safety announcement regarding the highest recommended dose of simvistatin, trade name Zocor. The bottom line is that the 80mg dose, has been found to have an unacceptable rate of muscle damage, especially in the first year of use. The FDA no longer recommends STARTING patients on this high dose, even those patients who are tolerating the next highest dose (40mg) but need still better improvement in their cholesterol panel. If you have been on simvistatin for more than a year and you are doing well- low "bad" cholesterol numbers and no unexplained muscle aches- then you are exempt from this rule, and may continue taking the drug at this dose (but I'd suggest you have a conversation with your doctor at your next check up.)

In the last several years, we have switched many patients to simvistatin, because frankly, it became generic and was much less expensive than its name-brand counterparts. Doses are not equal among statins- they are apples and oranges. When you switch, for example, from Rosuvastatin (Crestor) to simvistatin (whether it's name brand Zocor or generic), you will need a much higher dose of simvistatin to achieve the same effects.

The cardiology gurus push us to get those cholesterol levels lower and lower to optimally reduce risk of heart attacks and strokes. In response, we push the dose of our cholesterol lowering medications higher and higher, which obviously increases the rates of side effects. In the case of statins, the most serious side effect comes when there is muscle breakdown (myopathy) so severe that it effectively clogs up the kidneys and can throw them into frank kidney failure. This potentially fatal process is called rhabdomyolysis, "rhabdomyo" meaning skeletal muscle, and "lysis" meaning breakdown. Rhabdomyolysis is a rare dangerous side effect of ALL statins- roughly 4-5 people out of 100,000 on these drugs will be hospitalized from this problem. Unfortunately, the 80mg dose of simvistatin carries the highest risk.

Statins help reduce heart attacks and strokes, but make sure you have optimized your diet and exercise so you can be on the lowest dose that your genetics allow. My pet peeve is seeing people blame medications for bad outcomes, when behavior modification might have prevented that person from ever NEEDING the drug to begin with!

BOTTOM LINE: If you are on a statin, especially simvistatin (ZOCOR), be aware of the warning signs of dangerous side effects (unexplained tender muscles), and take ownership of your part of the cardiovascular risks of high cholesterol by eating MORE fruits and vegetables and exercising daily!


No comments: